Tornadoes · United States · Wisconsin · 2011
EF0 tornado, Prentice to Dover, Wisconsin, May 22, 2011
From Prentice to Dover, this EF0 tornado ran 2.1 miles across Price County on May 22, 2011, touching down at 6:01 PM CDT and reaching 350 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 22, 2011
- Touchdown
- 6:01 PM CDT (23:01 UTC)
- Lifted
- 6:04 PM CDT (23:04 UTC)
- On the ground
- 3 minutes
- Path length
- 2.1 miles (3.4 km)
- Path width
- 350 yards (320 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Price County
- Touchdown point
- 45.675, -90.256
- Lift-off point
- 45.694, -90.221
- Record number
- 1105221701-01
What the Weather Service recorded
A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin. Thunderstorms developed along and near both fronts and swept across far eastern Minnesota and much of Wisconsin. The combination of strong vertical wind shear and an unstable atmosphere contributed to supercell thunderstorms. The storms produced five tornadoes in Price County, and eleven total tornadoes across the entire state of Wisconsin. The 11 tornadoes was the 10th highest one-day tornado total for the state of Wisconsin on record. The storms also produced damaging winds and large hail across much of northwest Wisconsin.
A weak tornado tracked for just over a mile around U.S. Highway 8 to the west of Prentice. The damage was primarily to trees, with a few 6-12 inch diameter pine trees snapped and blown in a convergent damage pattern. A metal barn also had some minor damage, mainly to eaves and siding. [DI 1 (SBO), DOD 1, EXP-UB, Est Gust 70 mph].
A brief, weak tornado occurred north-northwest of Prentice. Only tree damage was noted along the damage path. [DI 28 (TS), DOD 2, EXP, Est Gust 75 mph].
A tornado affected the area near the intersection of County Highway H and Willow Road. A citizen reported a tornado around this location that further corroborates the damage survey findings. Damage along the path was mostly to trees. A small shed was destroyed, a metal barn lost some roof paneling, and several large trees were snapped at one property. [DI 1 (SBO), DOD 2, EXP, Est. Gust 75-80 mph].
A brief weak tornado caused some minor tree damage in far northeast Price County. [DI 28 (TS), DOD 2, LB-EXP, Est. Gust 65-70 mph].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the tornado touched down at May 22, 5:29 PM CDT, 32 minutes earlier.
Area forecast discussion, May 22, 5:29 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 529 PM CDT SUN MAY 22 2011 .MESOSCALE UPDATE... CONCERNING TORNADO THREAT OVER THE FAR SOUTHERN SECTIONS OF THE DULUTH CWA THRU 7 PM... DISCRETE SUPERCELL STORM MOVING INTO SOUTHERN PRICE COUNTY SOUTHWEST OF PRENTICE HAS A HISTORY OF PRODUCING TORNADOES IN TAYLOR COUNTY..AND WILL REMAIN IN A VERY FAVORABLE ENVIRONMENT FOR TORNADOES THROUGH AT LEAST 630 PM. SURFACE WARM FRONT HAS MOVED NORTHWARD TO NEAR TAYLOR/PRICE COUNTY LINE PER MESOWEST OBS..AND LOW LEVEL SHEAR HAS ALSO INCREASED TO NEAR 30 KTS IN THIS AREA. TORNADO THREAT WILL BE HIGH THRU 630 PM IN THE PRENTICE..OGEMA..BRANTWOOD.. SPIRIT AND HIGHWAY 8 CORRIDOR AS THIS STORM CONTINUES TO INTERACT WITH ENHANCED SHEAR AND LOW LCL/LFC HEIGHTS WITHIN IMMEDIATE SURFACE WARM FRONTAL ZONE. OTHER SMALL..BUT STRONG..DISCRETE STORM OVER CENTRAL PINE COUNTY EAST OF SANDSTONE IS ALSO IN A SOMEWHAT FAVORABLE ENVIRONMENT. HOWEVER..SURFACE OBS INDICATE THAT COLD BOUNDARY LAYER AND NE SURFACE WINDS ASSOCIATED WITH LAKE SUPERIOR LAKE BREEZE/TSTORM OUTFLOW WILL SOON SURGE SWWD INTO THIS AREA..AND THIS SHUD EFFECTIVELY END THE TORNADO THREAT WITH THIS STORM BY 545 PM. .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ140>147. MILLER
Hazardous weather outlook, May 22, 4:04 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 404 PM CDT SUN MAY 22 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 404 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHLAND SUNDAY AFTERNOON AND EVENING SOUTH OF A CASS LAKE TO TWO HARBORS TO IRONWOOD LINE. THE GREATEST RISK OF SEVERE WEATHER WILL OCCUR OVER NORTHWEST WISCONSIN THROUGH SUNDAY EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE DAMAGING WIND AND LARGE HAIL. STORMS IN THE LOWER ST CROIX VALLEY IN MINNESOTA...AND MOST OF NORTHWEST WISCONSIN... MAY ALSO PRODUCE A TORNADO. A TORNADO WATCH IS IN EFFECT UNTIL LATE EVENING. PLEASE REFER TO THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-231030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 404 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING ACROSS MOST OF THE NEARSHORE WATERS. SOME OF THE STORMS WILL BE SEVERE WITH GUSTY WINDS AND HAIL. INCREASING NORTHEAST WINDS WILL MAKE CONDITIONS HAZARDOUS TO SMALL CRAFT. A MALL CRAFT ADVISORY IS IN EFFECT FROM GRAND PORTAGE MINNESOTA TO BAYFIELD WISCONSIN THROUGH SUNDAY EVENING. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 4:30 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN MAY 22 2011
WIZ008-222145-
SAWYER-
430 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORM MOVING INTO SOUTHERN SAWYER COUNTY...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF EXELAND...MOVING NORTHEAST AT 35
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
EXELAND... RESERVE... RADISSON...
OJIBWA... NEW POST... COUDERAY...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4565 9150 4600 9135 4584 9084 4563 9105
4563 9145
MILLERSpecial weather statement, May 22, 4:59 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT SUN MAY 22 2011
MNZ012-019-020-037-WIZ001-222215-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
459 PM CDT SUN MAY 22 2011
...STRONG THUNDERSTORMS TO AFFECT THE NORTH SHORE...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE SOUTHWEST TIP OF LAKE SUPERIOR... JUST
NORTHEAST OF DULUTH...MOVING NORTH AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
ARNOLD... FRENCH RIVER... TWO HARBORS...
LARSMONT... KNIFE RIVER... PALMERS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4672 9210 4713 9220 4725 9147 4709 9151
4707 9156 4692 9180 4674 9168 4675 9161
4672 9161 4672 9170 4674 9169 4691 9181
4678 9208 4672 9205
MILLERLocal storm report, May 22, 5:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST LORETTA 45.89N 90.85W
05/22/2011 E50 MPH SAWYER WI TRAINED SPOTTER
&&
SCWLocal storm report, May 22, 5:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
534 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 S KENNAN 45.50N 90.59W
05/22/2011 E1.50 INCH PRICE WI LAW ENFORCEMENT
&&
RHLUCHANLocal storm report, May 22, 5:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
535 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 W CATAWBA 45.54N 90.55W
05/22/2011 E0.50 INCH PRICE WI LAW ENFORCEMENT
DIME SIZE HAIL
&&
RHLUCHANLocal storm report, May 22, 5:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD 5 W CATAWBA 45.54N 90.64W
05/22/2011 PRICE WI PUBLIC
&&
SCWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
11.0 hours before the tornado, 215 km from the path. May 22, 2011.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -121 J/kg
- Surface CAPE
- 166 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
- 0-3 km lapse rate
- 4.9 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
1.0 hours after it, 215 km from the path. May 23, 2011.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 666 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.4
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Phillips/Price (PBH), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Duluth radar (KDLH), 198 km away, was scanning. The volume nearest the touchdown began at 23:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of May 22, 2011
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 2:13 PM CDT | EF1 | Hennepin, MN | 13.6 | 880 | 1 | 48 | $167 million |
| May 22 | 2:33 PM CDT | EF1 | Price, WI to IA, MN | 3.3 | 600 | $4,000 | ||
| May 22 | 2:33 PM CDT | EF2 | Howard, IA to MN | 28.7 | 250 | 3 | $775,000 | |
| May 22 | 2:38 PM CDT | EF0 | Lafayette, MO | 0.3 | 40 | $500 | ||
| May 22 | 2:40 PM CDT | EF2 | Iowa, IA | 3.9 | 75 | $250,000 | ||
| May 22 | 2:52 PM CDT | EF0 | Anoka, MN | 0.2 | 30 | $50,000 | ||
| May 22 | 2:54 PM CDT | EF0 | Iowa, IA | 2.0 | 25 | $10,000 | ||
| May 22 | 3:13 PM CDT | EF0 | Bremer, IA | 0.1 | 30 | |||
| May 22 | 3:16 PM CDT | EF0 | Washington, MN | 2.6 | 75 | $50,000 | ||
| May 22 | 3:25 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | |||
| May 22 | 3:37 PM CDT | EF1 | Fayette, IA | 7.9 | 70 | $175,000 | ||
| May 22 | 3:58 PM CDT | EF0 | Lafayette, MO | 0.1 | 50 | $3,000 | ||
| May 22 | 4:00 PM CDT | EF1 | Barron, WI | 2.0 | 300 | $200,000 | ||
| May 22 | 4:01 PM CDT | EF0 | Fayette, IA | 1.4 | 50 | $10,000 | ||
| May 22 | 4:05 PM CDT | EF2 | Houston, MN to WI | 13.8 | 150 | $15 million | ||
| May 22 | 4:10 PM CDT | EF0 | Labette, KS | 0.3 | 50 | |||
| May 22 | 4:37 PM CDT | EF1 | Jasper, IN | 0.3 | 33 | $25,000 | ||
| May 22 | 4:47 PM CDT | EF1 | La Crosse, WI | 8.2 | 125 | $920,000 | ||
| May 22 | 4:50 PM CDT | EF1 | Saline, MO | 3.5 | 75 | $230,000 | ||
| May 22 | 5:15 PM CDT | EF2 | Monroe, WI | 64.5 | 800 | 1 | $7.7 million | |
| May 22 | 5:34 PM CDT | EF5 | Joplin tornado, MO | 21.6 | 1,600 | 158 | 1150 | $2.8 billion |
| May 22 | 5:39 PM CDT | EF0 | Price, WI | 1.1 | 350 | $1,000 | ||
| May 22 | 5:52 PM CDT | EF0 | Price, WI | 1.1 | 400 | |||
| May 22 | 6:10 PM CDT | EF2 | Newton, MO | 14.1 | 800 | $1.0 million | ||
| May 22 | 6:20 PM CDT | EF0 | Jack, TX | 0.0 | 50 | |||
| May 22 | 6:25 PM CDT | EF1 | Ogle, IL | 29.1 | 200 | $150,000 | ||
| May 22 | 6:26 PM CDT | EF0 | Price, WI | 0.8 | 275 | |||
| May 22 | 6:28 PM CDT | EF1 | Ogle, IL | 1.7 | 200 | $50,000 | ||
| May 22 | 6:33 PM CDT | EF2 | Delaware, OK | 6.7 | 800 | $1.0 million | ||
| May 22 | 6:40 PM CDT | EF1 | Ogle, IL | 0.5 | 100 | $50,000 | ||
| May 22 | 6:42 PM CDT | EF1 | Wagoner, OK | 3.5 | 300 | |||
| May 22 | 6:52 PM CDT | EF3 | Delaware, OK to MO | 17.9 | 1,550 | 4 | $2.0 million | |
| May 22 | 6:55 PM CDT | EF1 | Winnebago, IL | 2.7 | 50 | |||
| May 22 | 6:59 PM CDT | EF1 | Winnebago, IL | 0.9 | 50 | $15,000 | ||
| May 22 | 7:10 PM CDT | EF2 | Stone, MO | 15.7 | 200 | $1.1 million | ||
| May 22 | 7:27 PM CDT | EF1 | Cherokee, OK | 3.0 | 250 | $70,000 | ||
| May 22 | 7:33 PM CDT | EF0 | Green Lake, WI | 0.4 | 30 | $1,000 | ||
| May 22 | 7:47 PM CDT | EF0 | Green Lake, WI | 4.2 | 50 | $5,000 | ||
| May 22 | 7:50 PM CDT | EF0 | Cherokee, OK | 0.1 | 50 | |||
| May 22 | 8:13 PM CDT | EF1 | Delaware, OK | 4.7 | 400 | $25,000 | ||
| May 22 | 8:14 PM CDT | EF2 | Adair, OK | 4.5 | 200 | $250,000 | ||
| May 22 | 8:29 PM CDT | EF0 | Delaware, OK | 1.0 | 100 | |||
| May 22 | 8:30 PM CDT | EF2 | Delaware, OK | 2.9 | 350 | 12 | $400,000 | |
| May 22 | 8:36 PM CDT | EF1 | Delaware, OK | 1.7 | 150 | |||
| May 22 | 8:41 PM CDT | EF0 | Renville, ND | 0.1 | 25 | |||
| May 22 | 8:44 PM CDT | EF1 | Delaware, OK | 0.5 | 100 | |||
| May 22 | 8:54 PM CDT | EF1 | Benton, AR | 2.8 | 450 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.